Kansas, 2017

Damaging Winds in Kansas, March 6, 2017

March 6, 2017 · NWS SGF · 11 events in 3 counties and zones

A strong cold front pushed through the region during the evening and overnight hours of March 6th-7th, 2017. The front interacted with instability and strong wind shear across the region to produce quite a bit of wind damage across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front pushed through the region during the evening and overnight hours of March 6th-7th, 2017. The front interacted with instability and strong wind shear across the region to produce quite a bit of wind damage across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 6, 5:25 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 6, 5:25 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
525 PM CST Mon Mar 6 2017

.SHORT TERM...(This Evening through Tuesday)
Issued at 235 PM CST Mon Mar 6 2017

Strong southerly flow continues to push relatively warm and moist
air into the area ahead of a dry line and cold front to our west.
Low level mixing this afternoon has limited dewpoints a bit, but
much of the area is still on track to see low to perhaps mid 60s
dewpoints by this evening. This will result in a moderately
unstable airmass across the region, setting the stage for severe
weather this evening into the overnight hours.

The first opportunity for severe weather will occur during the
early to mid evening hours, particularly west of Highway 65.
As height falls overspread the frontal zone, a few supercells may
develop across the warm sector, perhaps affecting the western
portions of the forecast area. Development of these discrete
supercells is still in question, but should they form, large hail
and tornadoes will be possible given very favorable shear
profiles.

Later this evening, additional development along the front will
grow upscale into a large linear complex, which will eventually
sweep east-southeast through the area from mid to late evening
into the predawn hours on Tuesday. Wind gusts to 70 MPH and large
hail appear likely with this activity. In addition, low level
shear vectors will be favorable for QLCS/mesovortex tornadoes with
the line, particularly where line segments are able to surge to
the east or east-northeast.

The discrete supercell threat will be greatest from 6-7 PM through
9-10 PM across the western CWA. By 10 PM, the line of
thunderstorms should be moving into southeastern Kansas and
western Missouri, with the line reaching a BBG to SGF to VIH line
between 11 and midnight. The line should then sweep across the
eastern half or so of the CWA through 3 AM.

Precipitation should clear the area by sunrise tomorrow, with
cooler and much drier air building into the area for Tuesday.
Gusty west to northwest winds will combine with RH between 15 and
20 percent to result in widespread elevated to significant fire
weather conditions on Tuesday. Winds will be strongest north of
I-44, and a Red Flag Warning will be in effect for this area from
11 AM through 7 PM Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 235 PM CST Mon Mar 6 2017

Zonal to slightly northwest flow will keep things dry and mild
through Thursday, with rain chances returning to the region from
Friday into the weekend. Temperatures will be cooler over the
weekend, though still at or just a hair above average. Fire
weather will again be a concern on Wednesday, with winds becoming
southerly and RH dropping to around 20 percent during the
afternoon. More appreciable moisture will finally build into the
area by Thursday ahead of the next storm system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM CST Mon Mar 6 2017

KSGF/KJLN/KBBG tafs: A strong cold front will move through the taf
sites 04z-08z with a line of thunderstorms. Some severe with
strong winds. Brief mvfr/ifr conditions are expected with heavier
rainshowers. VFR is expected post frontal. Strong south winds
ahead of the front will diminish for a time after the frontal
passage, but moderately strong gusts should pick back up again
toward 15z with sfc heating/mixing.

&&

.FIRE WEATHER...
Issued at 235 PM CST Mon Mar 6 2017

A Red Flag Warning is in effect for areas along and north of I-44
on Tuesday, as very dry air builds into the region along with
gusty west to northwest winds. Right now, it looks like sustained
wind speeds may just touch Red Flag criteria on Tuesday; however,
very low RH is expected, with afternoon values between 15 and 20
percent.

Winds will become southerly on Wednesday, with RH expected to be
around 20 percent during the afternoon. Some parts of southeast
Kansas and western Missouri may again flirt with Red Flag
criteria.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>057-066>069-
     077>081-088>095-101>103.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for MOZ055>058-
     066>070-077>081-088>090-094.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for KSZ073-097-
     101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...DSA
FIRE WEATHER...Boxell
Hazardous weather outlook, Mar 6, 7:14 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
714 PM CST Mon Mar 6 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
714 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A line of thunderstorms over eastern Kansas will continue to
intensify and move west to east through the area late this evening
and overnight from 8 pm through 4 am. Scattered thunderstorms
ahead of the line may also be possible this evening.

All modes of severe weather will be possible, including large
hail, damaging wind gusts to 70 MPH, and tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Behind the frontal passage, a mild and very dry air mass will
return to the region Tuesday. Elevated to significant fire weather
conditions will be possible Tuesday and to a lesser extent on
Wednesday. A Red Flag Warning has been issued for areas along and
north of the Interstate 44 corridor for Tuesday.

Thunderstorms will again be possible late in the week into the
first part of the weekend as a front sets up in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for storm damage and hail reports will likely
be needed tonight. Check radar trends and monitor watches and
warnings for your area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
March 6, 8:40 PM CST
Where
Bourbon County, 1.38 mi N of Uniontown
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.870, -94.980

Siding and shingles were blown off a few homes. A few homes had roof damage. A few outbuildings and detached garages were destroyed. This report was around the Uniontown area.

Thunderstorm Wind, Bourbon

When
March 6, 8:45 PM CST
Where
Bourbon County, 0.69 mi N of Redfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.840, -94.880

This estimated wind report was submitted online.

Thunderstorm Wind, Bourbon

When
March 6, 8:50 PM CST
Where
Bourbon County, 1.29 mi WNW of Marmaton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.840, -94.850

A barn was destroyed near Indian Road and 115th Street.

Thunderstorm Wind, Bourbon

When
March 6, 9:00 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.840, -94.710

A NWS storm survey found that wind gusts estimated up to 90 mph damaged several businesses near the intersection of Highway 69 and 12th Street. Video from a dashcam on social media showed a roof blown off a gas station store and other structures nearby. Time was estimated by radar.

Thunderstorm Wind, Crawford

When
March 6, 9:10 PM CST
Where
Crawford County, Fox Town
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.520, -94.670

Several shingles were blown off a house. An empty stock tank was blown 500 feet.

Thunderstorm Wind, Crawford

When
March 6, 9:10 PM CST
Where
Crawford County, 0.69 mi N of Arma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.540, -94.700

A large tree was blown on to a mobile home. This report was from a picture on social media.

Thunderstorm Wind, Crawford

When
March 6, 9:12 PM CST
Where
Crawford County, 2.64 mi NW of Brazilton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.600, -95.000

A vehicle was blown off a roadway near Highway 146 and 50th Ave. Several trees were blown down.

Thunderstorm Wind, Crawford

When
March 6, 9:13 PM CST
Where
Crawford County, 0.69 mi N of Arma
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.540, -94.700

Law enforcement estimated wind speeds between 70 and 80 mph.

Thunderstorm Wind, Cherokee

When
March 6, 9:30 PM CST
Where
Cherokee County, 3.08 mi ESE of Weir
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.280, -94.720

Multiple power poles were snapped along the highway.

Thunderstorm Wind, Crawford

When
March 6, 9:34 PM CST
Where
Crawford County, 0.69 mi N of Arma
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.540, -94.700

A large tree limb was blown down between 8th and 9th Street on Washington Road.

Thunderstorm Wind, Cherokee

When
March 6, 9:35 PM CST
Where
Cherokee County, 1.1 mi W of Crestline
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.170, -94.720

About eight power poles and lines were blown down on Highway 69.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675386, 675396, 675387, 675389, 675390, 675391, 675392, 675397, 675393, 675394, 675395.